Wednesday, November 16, 2016

Chest Pain and Cardiogenic Shock with Profound ST Depression & STE in aVR. Activate the Cath Lab?

A middle-aged woman with known severe coronary disease had onset of substernal chest pain while at dialysis.  911 was called.  A prehospital ECG was similar to the first ED ECG, which is shown below.  The patient arrived with a systolic blood pressure of 90 mm Hg, too low to administer nitroglycerine.  An initial lactate was elevated at 5.5.

She was given aspirin, heparin, and ticagrelor.

Here is her initial ED 12-lead ECG:
There is atrial fibrillation with a rate of approximately 114.
There is extreme ST depression in multiple leads and ST elevation in aVR, suggesting left main and/or 3 vessel disease ischemia.
There is some STE in V1 and aVL, further suggesting left main involvement.

Is this Acute Coronary Syndrome?
Do you want to activate the cath lab?
What else do you want to know?









It is important to note that these findings, if due to atherothrombotic acute coronary syndrome (ACS), are NOT due to occlusion of the left main, as is frequently stated in online postings and in literature.  Instead, it is far more commonly due to severe obstruction with continued flow (an open artery).  See this post:

ST Elevation in Lead aVR, with diffuse ST depression, does not represent left main occlusion


There are many causes of diffuse ST depression, with reciprocal ST elevation in aVR.  It is most commonly due to demand ischemia, not due to ACS!  So it pays to do a few minutes of research prior to making any drastic management decisions.

First, there was an ECG from 3 months prior:
This shows sinus rhythm.
This information is critical, because it shows that the patient might respond to therapy to convert her to sinus rhythm.  Chronically ill cardiac patients who are in chronic atrial fibrillation are very difficult to convert, but this patient was recently in sinus and may readily convert back to sinus.

Further review of her chart showed her to have "no revascularization potential".  Review of the previous angiogram reports showed that all native vessels were occluded and that all coronary flow depended on a single CABG Y graft from the aorta to both left anterior descending artery and to a posterior branch of the circumflex artery.  She was completely dependent on this graft.

It was known to be diseased and at extremely high risk for any intervention.

Consider this question: If this patient needs reperfusion therapy, what option(s) is (are) available?

A bedside ultrasound (not shown) revealed a small but hypertrophic LV chamber with reasonably good LV function.  There were no B-lines of pulmonary edema.  
(Chart review also showed previous echocardiograms had concentric hypertrophy with normal LV function.)

What do the results of bedside ultrasound tell you?  What do you want to do?







Given the new atrial fibrillation, and in consultation with the cardiologist, we decided to cardiovert her.  We gave her a small dose of etomidate (to avoid hemodynamic deterioration) and electrically cardioverted her with 150 J biphasic.   She required bag-valve mask ventilation during sedation.  She converted temporarily, then reverted again to atrial fibrillation.   We shocked her again, and she again converted to sinus rhythm. After several minutes she reverted to atrial fibrillation again.

It was now clear that to keep her in sinus rhythm, we would need an antidysrhythmic.  We chose amiodarone in spite of its possible negative inotropic effect.  She tolerated 2 150 milligram loads of amiodarone well, and was started on a drip.

This is her repeat ECG at 2 hours after arrival, on amiodarone:
There is sinus rhythm with premature beats in a bigeminal pattern.
It is difficult for me to say for certain if the premature beats are PABs with abberancy or PVCs.
The ST depression in not nearly as profound as before.

Chest pain had decreased from 10/10 to 3/10.

At this point, we were pretty convinced that her ischemia was due to atrial fibrillation with rapid ventricular response and loss of the atrial contribution to ventricular filling.  There was probably a component of volume depletion from dialysis, and we probably should have given a fluid bolus.

She was admitted to the intensive care unit in a better condition than when she arrived. Her condition continued to improve, with decreased chest pain and improving hemodynamics.  She became hypotensive at one point, with collapsing IVC on ultrasound, and improved with IV fluids.

She was admitted to the ICU on an amiodarone drip and continued to improve.

Here is her ECG at 6 hours after arrival:
There is sinus rhythm.  The ST depression in nearly entirely gone.


Troponin I peaked at 55 (very high).

She did well, was started on oral amiodarone, and was discharged after a couple days in the hospital.

What happened?

Although ACS is not out of the question, this was my assessment: the patient had a bit too much fluid removed during dialysis and, at the same time, went into atrial fib with RVR.  This resulted in decreased oxygen supply (decreased cardiac output due to decreased stroke volume, leading to poor coronary perfusion pressure in a patient with fixed coronary stenosis) as well as increased oxygen demand from a rapid rate.   This assessment is supported by the bedside ultrasound: she was in shock but had no pulmonary edema, and her LV chamber size was small with good function.

When a patient is in shock due to primary ACS without dysrhythmia, it is due to poor LV function (if not due to valvular disorder) and results in a more fully filled (even sometimes dilated) chamber and high filling pressures, and often with pulmonary edema.

When a patient is in shock due to atrial fibrillation with RVR and poor atrial contribution to ventricular filling, one may see a small, poorly LV filling, as with this patient.  [A patient may certainly get high pulmonary vascular pressures, and pulmonary edema, when atrial fibrillation is the initiating factor, but in this case such evidence of high pulmonary vascular pressure was probably absent due to volume depletion.]

It is possible that this was ACS, but that would only demonstrate how ACS with severe ischemia is not always best treated in the cath lab. Medical therapy often works (antiplatelet, antithrombtic, and -- though not in this case - nitroglycerine).

If it were ACS, what reperfusion options were available?

1) Aspirin, heparin, and a P2Y12 inhibitor.  We know that the administration of just these antiplatelet and antithrombotic agents may result in diminution of thrombus burden.

2) Very high risk percutaneous coronary intervention

3) Fibinolytic therapy!  When managing this patient, I kept this option in mind.  Fibrinolytics have long been forbidden for ST depression, but this is based on very sketchy data from the thrombolytic era.  In a nutshell, in those randomized trials, the patients enrolled had 1) few lead with ST depression, 2) very minimal ST depression and 3) were treated, depending on the study, at 6-12 hours after onset, a time at which most myocardium at risk may already be irreversibly infarcted.  Thus, the ACC/AHA 2013 STEMI guidelines now list diffuse ST depression, with ST elevation in aVR, as an indication for thrombolytic therapy.  I discuss this more at this post:

ST Elevation in Lead aVR, with diffuse ST depression, does not represent left main occlusion.



7 comments:

  1. I think the first EKG shows clear atrial activity in V1, V2, V3, most of the P waves are burden with ST depression, so I think sinus rhythm with PACS. Am I right ?

    ReplyDelete
    Replies
    1. No. There are no P-waves and the rhythm is irregularly irregular. And it converted with electricity twice. And it converted with amiodarone.

      Delete
  2. Thanks, I thought there were P waves in 2nd beats in V1-V3

    ReplyDelete
  3. Thanks for the very instructive case

    Do you have examples of fibrinolytic therapy apllied for diffuse ST depression and ST elevation in aVR ?

    ReplyDelete
  4. Very informative! Do you have to give anticoagulation therapy before you convert her?

    ReplyDelete
    Replies
    1. No. That will not prevent any clot that is already formed from embolizing. However, it is likely that she has been in a fib a very short time and that there is no clot. Emergency cardioversion for atrial fib does not involve anitcoagulation

      Delete

Recommended Resources